Shock Induced Anterior Ischemic Optic Neuropathy (Siaion) in a Jehovah’s Witness Patient with Upper Gastrointestinal Bleed and Severe Anemia

Jocelyn Juarez, MD* and Deyanira Galvan, MD, University of Texas Rio Grande Valley, Harlingen, TX, Harlingen, TX

Meeting: Hospital Medicine 2016, March 6-9, San Diego, Calif.

Abstract number: 592

Categories: Adult, Clinical Vignettes Abstracts

Case Presentation:

A 56 y/o male Jehovah’s Witness with history of gout treated with daily NSAIDs, presented to the ED with melena.  Hemoglobin on admission was 9.3 g/dL.  He was started on IV proton pump inhibitors.   An EGD revealed an oozing bulb ulcer that was treated with gold probe coagulotherapy and epi-saline.  He firmly stated he would not receive any blood transfusions.  Patient was started on IV iron, epoetin alfa, B12 and folate.  His hemoglobin fell to 6.6 g/dL and later that evening complained of blurry vision in right eye and tunnel vision.  Ophthalmologist noted anterior ischemic optic neuropathy secondary to severe anemia and recommended immediate blood transfusion. Patient was informed his vision could worsen and the contralateral eye could be affected.  Patient continued to refuse blood products.  Hemoglobin fell to 5.8 g/dL and vision continued to worsen with patient losing almost all vision in his left eye.  He was never hypotensive.  Patient was started on hyperbaric oxygen therapy which patient reported temporarily improved vision in left eye when in the chamber.  His hemoglobin gradually increased to 7.4 g/dL but vision did not improve in left eye. Upon discharge he had tunnel vision to the right eye and no vision in the left.        

Discussion:

Although blood transfusions can have risks and complications, they remain the standard of care in a patient with severe anemia and acute bleed.  If anemia is not corrected, catastrophic consequences might occur to include death, myocardial infarction and stroke. Jehovah’s Witnesses do not accept blood transfusions and are a management challenge when they have acute blood loss.  This patient had an acute gastrointestinal bleed, leading to an uncommon complication of SIAION.     

Conclusions:

Several points of emphasis emerge from this case. First, SIAION is a rare complication of gastrointestinal bleeding, but when it does occur there is usually hypotension as well as anemia. In most patients with SIAION, the visual deficit does not resolve, and less than 50% of untreated patients may improve.  Treatment focuses on the prompt correction of hypovolemia and anemia.  Second, in the absence of proven therapy options such as blood transfusions other modalities can be tried such as hyperbaric oxygen therapy.   While there are some small studies showing benefit of this in the early stages of the process, we found no studies where it was effective in reversing blindness.  Third, it is always important to respect the patient’s preferences, but it is equally important to inform the patient when effective therapy is not utilized.

To cite this abstract:

Juarez J, Galvan D. Shock Induced Anterior Ischemic Optic Neuropathy (Siaion) in a Jehovah’s Witness Patient with Upper Gastrointestinal Bleed and Severe Anemia. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 592. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/shock-induced-anterior-ischemic-optic-neuropathy-siaion-in-a-jehovahs-witness-patient-with-upper-gastrointestinal-bleed-and-severe-anemia/. Accessed October 14, 2019.

« Back to Hospital Medicine 2016, March 6-9, San Diego, Calif.